What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 4:35 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 2, 4:35 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 PM MDT Sat Jul 2 2022
.SYNOPSIS...
A series of upper-level disturbances will bring several waves of
showers and thunderstorms to the Northern Rockies through Monday.
Temperatures trend cooler, especially over the western plains,
Sunday and Monday before a warming trend commences into late week.
&&
.DISCUSSION...
Widespread weak instability and sufficient moisture continue to be
supportive of isolated to widely scattered thunderstorm activity
this afternoon and evening. Most of the convective activity will
initiate over the mountains and then move east or northeast
through the evening hours. Just enough wind shear will also exist
to possibly support rotating updrafts that could generate
marginally severe hail, to go along with the potential for
damaging winds due to the dry and well-mixed sub-cloud layer.
A disturbance moves northeast out of Idaho and across western
Montana Sunday morning. This will support numerous to widespread
shower activity with the possibility for embedded thunderstorms.
Precipitation amounts may become enhanced as it moves over a more
moist low-level environment over the western and northern plains
aided by upslope north to northeast flow. This will also set up a
baroclinic boundary bisecting the forecast area. A Slight Risk for
excessive rainfall remains in effect for much of the northern
half of the CWA.
By midday Sunday a triple point surface low over central Idaho
moves east-northeast along this baroclinic (i.e., frontal) boundary,
to central Montana late in the afternoon and then to eastern
Montana Sunday evening. Just south and east of the low track, weak
to moderate instability along with sufficient moisture and wind
shear exist to support isolated to numerous severe thunderstorm
development from eastern parts of southwest Montana eastward
through parts of southern and central Montana. For this reason,
the Storm Prediction Center has upgraded the Slight Risk area from
last night to an Enhanced Risk, and parts of the Marginal Risk
has been upgraded to a Slight Risk. Damaging winds will be the
primary threat, but there will also be a risk for damaging hail.
As the enhanced severe weather threat diminishes Sunday evening,
continued upper-level disturbances move northeast through the
region bringing waves of isolated to scattered showers and
thunderstorms through the Sunday overnight period and through at
least early evening Monday, with upper-level dynamics and
thermodynamic profiles suggesting a continued Marginal to Slight
Risk for severe thunderstorm development.
A Marginal Risk for excessive rainfall exists across the northern
half of the forecast area for Sunday and Monday. Precipitation
amounts of 1 to 2 inches are possible in a short period of time
given precipitable water values nearing or exceeding 1 inch for
much of the plains. The most susceptible areas will be sensitive
areas such as urban centers with poor drainage, recent burn
scars, and areas of steep,rugged terrain.
Tuesday through next Saturday...
Ensembles and cluster guidance are in pretty good agreement that
a ridge aloft just to our east will slowly shift westward through
the period. This will result in a continued southwest flow aloft.
This pattern generally supports daily afternoon and evening
chances for showers and thunderstorms, especially across Southwest
and Central Montana terrain. Temperatures should slowly trend
warmer through the week. -AM
&&
.AVIATION...
535 PM MDT Sat Jul 2 2022 (03/00Z TAF period)
Low conf TAFs this forecast with respect to timing details,
especially tomorrow afternoon. Expect scattered to widespread
showers with a few thunderstorms this evening, some with gusty
winds. SHRA/TSRA should weaken quickly after sunset tonight, leaving
clearing skies and light winds. TSRA will return tomorrow, some with
large hail and strong winds, especially from KBZN/KHLN/KLWT east.
Storms today and tomorrow should mostly be above the mountains, but
some mtn obscuration is possible over the next 24 hours. Ludwig
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 72 53 75 / 30 70 70 70
CTB 53 62 52 68 / 30 80 80 70
HLN 58 75 57 77 / 40 80 70 70
BZN 54 82 52 81 / 30 70 40 50
WYS 45 76 43 74 / 50 40 20 20
DLN 51 76 49 76 / 30 70 30 40
HVR 56 76 57 74 / 20 70 80 70
LWT 53 76 52 74 / 40 70 70 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 2, 3:26 PM MST, 4 hours before
Special Weather Statement
National Weather Service Great Falls MT
426 PM MDT Sat Jul 2 2022
MTZ015-052-053-055-022315-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
426 PM MDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of south central
Broadwater, northeastern Madison, southeastern Jefferson and northern
Gallatin Counties through 515 PM MDT...
At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Harrison to 18 miles southwest
of Bozeman. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Harrison, Norris, Bozeman
Hot Springs, Gallatin Gateway, Missouri Headwaters State Park, Logan,
Four Corners, Amsterdam, Church Hill, Willow Creek and Madison
Buffalo Jump State Park.
This includes the following highways...
Interstate 90 between mile markers 264 and 308.
Highway 12 between mile markers 106 and 109.
Highway 191 between mile markers 68 and 87.
Highway 287 between mile markers 59 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4598 11180 4584 11081 4543 11134 4550 11192
TIME...MOT...LOC 2226Z 216DEG 22KT 4558 11173 4553 11137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MLLocal storm report, Jul 2, 4:36 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
536 PM MDT SAT JUL 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST BELGRADE 45.78N 111.17W
07/02/2022 M47 MPH GALLATIN MT ASOS
ASOS STATION KBZN BOZEMAN YELLOWSTONE
AIRPORT.
&&
CCSpecial weather statement, Jul 2, 5:01 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
601 PM MDT Sat Jul 2 2022
MTZ009-010-030030-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
601 PM MDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of north central
Glacier County through 630 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of North Browning, or 40 miles northwest of Cut Bank,
moving southeast at 30 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4892 11263 4856 11293 4886 11332 4900 11317
4900 11297
TIME...MOT...LOC 0000Z 293DEG 25KT 4890 11311
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGSpecial weather statement, Jul 2, 5:34 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Sat Jul 2 2022
MTZ014-048-030115-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
634 PM MDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of central Lewis and
Clark County through 715 PM MDT...
At 634 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Lincoln to 20 miles west
of Helena. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Nilan Reservoir and
Bean Lake.
This includes the following highways...
Interstate 15 between mile markers 212 and 230.
Highway 200 between mile markers 66 and 104.
Highway 287 between mile markers 1 and 4 .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4757 11254 4693 11190 4666 11234 4666 11241
4670 11242 4670 11253 4684 11254 4684 11280
4717 11279 4718 11292
TIME...MOT...LOC 0034Z 216DEG 24KT 4709 11283 4669 11243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLSpecial weather statement, Jul 2, 6:16 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
716 PM MDT Sat Jul 2 2022
MTZ012-014-048-049-030200-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
Central and Southern Lewis and Clark MT-
716 PM MDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of central Lewis and
Clark, western Teton and northwestern Cascade Counties through 800 PM
MDT...
At 715 PM MDT, radar and automated surface observations reported
strong thunderstorms along a line extending from 14 miles west of
Augusta to near Wolf Creek. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar and Automated Surface Observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Choteau, Cascade, Fairfield, Augusta, Fort Shaw, Wolf Creek, Fort
Shaw, Pishkun Reservoir, Nilan Reservoir, Bean Lake, First Peoples
Buffalo Jump State Park, Sun River, Bowmans Corner, Tower Rock State
Park, Craig, Ulm and Simms.
This includes the following highways...
Interstate 15 between mile markers 225 and 273.
Highway 200 between mile markers 96 and 139.
Highway 287 between mile markers 1 and 64.
Highway 89 between mile markers 9 and 48, and between mile markers 5
and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4802 11250 4736 11127 4691 11195 4744 11282
TIME...MOT...LOC 0115Z 206DEG 31KT 4745 11271 4701 11199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLSpecial weather statement, Jul 2, 7:08 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
808 PM MDT Sat Jul 2 2022
MTZ012-048-049-030300-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
808 PM MDT Sat Jul 2 2022
...Strong thunderstorms will impact portions of north central Lewis
and Clark, southeastern Teton and central Cascade Counties through
900 PM MDT...
At 808 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Augusta to 11 miles southeast
of Cascade. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Falls, Choteau, Cascade, Fairfield, Black Eagle, Fort Shaw,
Fort Shaw, Power, Eden, Stockett, Tracy, Vaughn, First Peoples
Buffalo Jump State Park, Centerville, Sun River, Ulm, Sand Coulee,
Simms and Malmstrom Afb.
This includes the following highways...
Interstate 15 between mile markers 252 and 304.
Highway 200 between mile markers 4 and 5, and between mile markers
118 and 139.
Highway 287 between mile markers 44 and 63.
Highway 89 between mile markers 65 and 70, between mile markers 9
and 40, and between mile markers 89 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4791 11198 4729 11080 4709 11151 4763 11252
TIME...MOT...LOC 0208Z 240DEG 23KT 4762 11236 4717 11152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051182, 1035276, 1035279, 1035280, 1035281, 1035285, 1035278, 1037909, 1035713, 1044611, 1051181, 1035283, 1044612, 1044613, 1030382, 1035289, 1035712, 1035287, 1037911, 1037913, 1037915, 1035274, 1035275.